Alcohol, Benzos, and Opiates—Withdrawal That Might Kill You
Quitting drugs can actually kill you—educate yourself for safety.
Posted Jan 13, 2010
Along with teaching and telling stories, part of my goal here at All About Addiction is to get important information out to those who can benefit from it.
Most drug users who quit drug use "cold turkey" have to go through withdrawal of some sort. Withdrawal is never comfortable, but sometimes it can actually be dangerous. The list below outlines some drugs that should NEVER be quit suddenly without medical supervision. This is the reason why some rehab treatment is preceded by a medical detox period lasting anywhere from 2 days to a week or more.
Which withdrawals can actually kill?
- Alcohol - Yes, after long term use, withdrawal from alcohol can kill. Alcohol withdrawal syndrome can take on mild, moderate, or severe forms. If while withdrawing from alcohol a person develops a fever, extreme nausea, diarrhea, or DT (delirium tremens), they need to be rushed to see a doctor as soon as possible. In fact, alcohol withdrawal after heavy, chronic use is best managed under the care of a doctor or a professional medical detox unit. By using medications that relieve withdrawal symptoms, these professionals can essentially eliminate any of these risks.
- Benzodiazepines - Benzos were introduced as a replacement to barbiturates that were causing common overdose cases, many of which resulted in death. Nevertheless, withdrawal from extended use of benzodiaepines can kill. Whether Xanax (alprazolam), Ativan (lorazepam), Valium (diazepam) or other variations, long term use of Benzodiazepines requires medical supervision to be completed successfully with minimal side-effects and risk to the patient. Normally, the withdrawal process is managed by slowly reducing the dose and transferring the patient from a slow acting, to a long acting, form of the drug. Still, full resolution of benzodiazepine withdrawal syndrome can take up to 6 months (or even longer).
- Opiates - Many people are surprised to learn that in most cases, withdrawal from many opiates is not deadly. Still there are some very important exceptions. Methadone, a long-acting opiate often prescribed as a replacement for heroin can cause death during withdrawal if it's consumed in high enough doses for a long enough period. **DISCLAIMER** A literature search by me failed to find any documentation of methadone withdrawal death risk and the original statement relied on anecdotal evidence. Death by overdose of methadone is far more common and the statement regardin death by methadone withdrawal should be considered with caution** The debate of whether the state should be prescribing something like this should be saved for a later date. It is one of the better ways of getting people off of heroin, though obviously, it does replace dependence on one substance with another, more manageable one. Also, some of the recently popular methods of rapid-detox from heroin addiction can themselves cause death, and many other negative side-effects. Overall, I would recommend checking in with a physician and conducting opiate withdrawal in a controlled setting. Withdrawal under Suboxone or Subutex can be far less horrific although many still report severe discomfort at final cessation.
Much of the danger in withdrawal from all of these drugs has to do with the body's response to the extreme changes in the chemical processes going on in the brain and the rest of the body. Alcohol, Benzos, and Opiates interference with the GABA system, the body's most common downregulator.
Withdrawal from these drugs is like trying to turn the heat up in a cold house with a broken thermostat and an out of control heater—it won't always lead to disaster, but it's a bad idea.
The withdrawal danger summary
That's pretty much it. "Cold Turkey" withdrawal from cocaine, marijuana, crystal meth, ecstasy, GHB (never mix GHB with alcohol though!!!), and many other recreationally used drugs will not lead to death or anything near death in the vast majority of cases. While it may make you uncomfortable, and you may feel moody, constipated, dehydrated, hungry or nauseous, and a whole slew of other symptoms, the chances of someone actually dying from withdrawal are very small.
If you have any more specific questions regarding your case though, don't shy from asking me!
© 2010 Adi Jaffe, All Rights Reserved
Look for Rehab with the A3 Rehab-Finder